Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 135, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2005, 1:15 PM CDT for Butler County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2005, 1:15 PM CDT (18:15 UTC)
- Expired
- Jun 12, 2005, 2:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 1:16 PM CDT | TSTM WND GST 65 | 6 E El Dorado, KS | |
| Jun 12, 1:16 PM CDT | TSTM WND GST 65 | Rosalia, KS | |
| Jun 12, 1:16 PM CDT | TSTM WND GST 70 | 3 E El Dorado, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 6.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 121815
SVRICT
KSC015-121900-
/O.NEW.KICT.SV.W.0135.050612T1815Z-050612T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT SUN JUN 12 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 200 PM CDT.
* AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR EL DORADO...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CASSODAY...EL DORADO...LEON...ROSALIA...EL DORADO LAKE
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR AND DIME SIZE HAIL...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
LAT...LON 3787 9700 3764 9688 3772 9652 3808 9653
3808 9693
$$
DARMOFAL2 follow-up statements
000
WWUS53 KICT 121827
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CDT SUN JUN 12 2005
KSC015-121900-
/O.CON.KICT.SV.W.0135.000000T0000Z-050612T1900Z/
BUTLER KS-
126 PM CDT SUN JUN 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN BUTLER COUNTY
UNTIL 200 PM CDT...
AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO
AROUND 60 MPH. THIS STORM WAS LOCATED NEAR EL DORADO...AND MOVING
NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR CASSODAY BY 155 PM CDT.
THE TOWN OF EL DORADO LAKE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
WINDS TO 60 MPH WERE REPORTED 3 MILES EAST OF EL DORADO.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3787 9700 3764 9688 3772 9652 3808 9653
3808 9693
$$
DARMOFAL000
WWUS53 KICT 121859
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
158 PM CDT SUN JUN 12 2005
KSC015-121908-
/O.EXP.KICT.SV.W.0135.000000T0000Z-050612T1900Z/
BUTLER KS-
158 PM CDT SUN JUN 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER COUNTY HAS
BEEN ALLOWED TO EXPIRE...
AT 153 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
HOWEVER TORNADO WATCH NUMBER 465 REMAINS IN EFFECT FOR BUTLER
COUNTY UNTIL 10 PM CDT. BE READY TO SEEK SHELTER IF THREATENING
WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.
LAT...LON 3787 9700 3764 9688 3772 9652 3808 9653
3808 9693
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:50 AM CDT, 9 hours 25 minutes earlier.
Area forecast discussion, Jun 12, 3:50 AM CDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 AM CDT SUN JUN 12 2005 .DISCUSSION... FORECAST CHALLENGES/CONCERNS WILL BE SEVERE THUNDERSTORMS/FLOODING POTENTIAL TODAY AND TONIGHT. FLOOD WATCH REMAINS IN EFFECT ALL AREAS UNTIL 7 AM MONDAY MORNING. ONGOING CONVECTION IS BEING DRIVEN BY LOW-LEVEL WARM/MOIST ADVECTION UNDERNEATH RIGHT ENTRANCE REGION OF 70+ KT JET STREAK. COULD SEE SOME MARGINAL SEVERE HAIL/WIND WITH THIS ACTIVITY, ALONG WITH VERY HEAVY RAIN AND FLOODING. THINKING THAT THUNDERSTORMS WILL BE FAIRLY NUMEROUS THROUGH MID/LATE MORNING, AS MCV MOVES ACROSS THE AREA. HOWEVER, ACTIVITY MAY REMAIN WIDELY SCATTERED/NUMEROUS THROUGH THE AFTERNOON, GIVEN STRENGTH OF MID/UPPER LEVEL SHORTWAVE EXPECTED TO APPROACH THE AREA, AS WELL AS LINGERING RIGHT ENTRANCE REGION OF JET STREAK. HOWEVER, AM THINKING THE MAIN SHOW WILL ARRIVE LATE THIS AFTERNOON, AND EXTEND THROUGH THE OVERNIGHT HOURS. INTENSE SHORTWAVE IS EXPECTED TO GO NEGATIVELY TILTED BY THIS AFTERNOON, RESULTING IN GOOD/DEEP DYNAMIC LIFT OVERSPREADING THE CENTRAL/SOUTHERN PLAINS. MOSTLY CLOUDY SKIES AND PRECIPITATION COULD LINGER MUCH OF THE DAY, WHICH WOULD HAMPER DESTABILIZATION. REGARDLESS, STRENGTH OF MID/UPPER FORCING SHOULD BE ENOUGH TO FIRE WIDELY SCATTERED STRONG/SEVERE THUNDERSTORMS BY MID/LATE AFTERNOON GENERALLY WEST OF I-135. DAMAGING WINDS/LARGE HAIL WILL BE THE PRIMARY THREATS. HOWEVER, GIVEN STRENGTH OF FORCING, ACTIVITY MAY HAVE A TENDENCY TO GO LINEAR, WHICH WOULD INCREASE DAMAGING WIND THREAT. AS SHORTWAVE AND ASSOCIATED SURFACE TROUGH PROGRESS ACROSS THE AREA TONIGHT, THINKING THAT WIDESPREAD THUNDERSTORMS ACTIVITY WILL PROGRESS EAST ACROSS THE FORECAST AREA TONIGHT. SEVERE THREAT WILL BE POSSIBLE MAINLY BEFORE MIDNIGHT IN THE FORM OF DAMAGING WINDS AND MARGINALLY SEVERE HAIL. OF GREATEST CONCERN WILL LIKELY BE CONTINUED FLOODING CONCERNS, AS MORE VERY HEAVY RAINFALL WILL LIKELY OCCUR. THUNDERSTORMS COULD LINGER OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH THE DAY ON MONDAY, AS SURFACE FRONT SLOWS DOWN IN RESPONSE TO BEST MID/UPPER FORCING MOVING NORTH OF THE AREA. COULD VERY WELL SEE THUNDERSTORM ACTIVITY LINGER ACROSS EXTREME SOUTHEAST KANSAS THROUGH MONDAY NIGHT AND EARLY TUESDAY. HOWEVER, WOULDNT BE SURPRISED IF LATER SHIFTS REMOVE POPS FOR TUESDAY, AS GFS IS THE ONLY MODEL THAT SUPPORTS THE SUPER SLOW SCENARIO. EXPECTING *MUCH* QUIETER (DRY) WEATHER FROM EARLY/MID WEEK AND BEYOND, AS CENTRAL PLAINS SHOULD BE INFLUENCED BY MID/UPPER RIDGING. LARGE BLOCKING PATTERN IS STILL EXPECTED TO SETUP, WITH TROUGHS OVER THE WESTERN AND EASTERN COASTS. TEMPERATURES SHOULD REMAIN IN THE LOW-MID 80S MOST OF THE WEEK, AS SURFACE HIGH PRESSURE OVER THE EASTERN CONUS WILL INFLUENCE THE AREA, RESULTING IN A NORTH/EAST COMPONENT TO LOW-LEVEL FLOW. THINKING TEMPERATURES SHOULD START WARMING UP BY NEXT WEEKEND, AS WESTERN TROUGH APPROACHES AND INCREASES LOW-LEVEL SOUTHERLY FLOW ACROSS THE FORECAST AREA. ONCE AGAIN, DID NOT MAKE MANY CHANGES TO EXTENDED FORECAST, AS IT WAS IN FAIRLY GOOD SHAPE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 66 87 62 / 80 70 40 10 HUTCHINSON 83 65 85 60 / 80 70 30 5 NEWTON 83 65 86 61 / 80 70 40 10 ELDORADO 84 66 87 62 / 80 70 40 10 WINFIELD-KWLD 84 66 89 63 / 80 70 40 20 RUSSELL 80 62 82 57 / 70 70 20 5 GREAT BEND 80 62 83 57 / 70 70 20 5 SALINA 83 64 83 59 / 80 70 30 5 MCPHERSON 83 65 85 60 / 80 70 30 5 COFFEYVILLE 85 67 90 64 / 60 70 40 30 CHANUTE 85 67 89 64 / 70 70 40 20 IOLA 85 67 89 64 / 70 70 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && KLEINSASSER
Hazardous weather outlook, Jun 12, 5:58 AM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 558 AM CDT SUN JUN 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 558 AM CDT SUN JUN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA TODAY AND TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS, SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON, GENERALLY WEST OF INTERSTATE 135. SEVERE WEATHER CHANCES WILL SPREAD EAST TONIGHT. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY, MORE HEAVY RAINFALL IS EXPECTED, WHICH WILL ONLY AGGRAVATE ONGOING FLOODING CONCERNS. CONSEQUENTLY, A FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM MONDAY. FURTHERMORE, NUMEROUS RIVERS ACROSS THE AREA ARE ABOVE FLOOD STAGE, OR FORECASTED TO RISE ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS THROUGH MONDAY AFTERNOON. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL LINGER THROUGH TUESDAY AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON MAINLY WEST OF INTERSTATE 135, AND FARTHER EAST TONIGHT. AS ALWAYS, RAINFALL AND FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KLEINSASSER
In the hours before
Special weather statement, Jun 12, 12:41 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1241 PM CDT SUN JUN 12 2005 KSZ069-121815- BUTLER- 1241 PM CDT SUN JUN 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POTWIN TO DOUGLASS...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL IS EXPECTED WITH THESE STORMS ALONG VERY HEAVY RAINFALL. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Jun 12, 1:11 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 111 PM CDT SUN JUN 12 2005 KSZ053-069-070-121900- BUTLER-CHASE-GREENWOOD- 111 PM CDT SUN JUN 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...CHASE AND GREENWOOD COUNTIES... AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BURNS TO LEON...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:17 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 58 min |
| Jun 12, 6:12 AM CDT | Flash Flood Warning | ICT | Chase | 6 hr |
| Jun 12, 1:29 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 46 min |
| Jun 12, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 45 min |
| Jun 12, 2:24 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 66 min |
| Jun 12, 2:32 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 65 min |
| Jun 12, 2:58 PM CDT | Flash Flood Warning | ICT | Butler, Chase | 6 hr |
| Jun 12, 2:59 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 61 min |
| Jun 12, 3:08 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 67 min |
| Jun 12, 4:00 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.